Hail, Kit Carson
- When
- June 3, 6:20 PM MST
- Where
- Kit Carson County, 16 mi N of Seibert
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.533, -102.883
10 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 3, 1:06 PM MST, 5 hours 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 206 PM MDT THU JUN 3 2004 .SHORT TERM...(TONIGHT THROUGH SUNDAY) SEVERE WEATHER POTENTIAL FOR THE NEXT FEW DAYS WILL BE THE FORECAST PROBLEM. HIGH PLAINS WILL BE UNDER NORTHWEST FLOW ALOFT AS UPPER RIDGE TO REMAIN PARKED OVER THE DESERT SOUTHWEST. LOW LEVEL SOUTHEAST FLOW WILL ADVECT MOISTURE INTO THE AREA...AND THE RESULTING DEEP LAYER SHEAR WILL CREATE AN ENVIRONMENT CONDUCIVE TO ORGANIZED SEVERE THUNDERSTORMS. TONIGHT...THE PRIMARY THREAT WILL BE OVER EASTERN COLORADO AS DAYTIME HEATING WILL INITIATE THUNDERSTORMS ALONG THE PALMER DIVIDE AND CHEYENNE RIDGE OF EASTERN COLORADO. JET STREAK DIVING OUT OF WYOMING WILL ALSO AID IN LIFT. STORMS WILL PROPAGATE EAST SOUTHEAST WITH 0-6 KM MEAN WIND AND REACH THE KANSAS BORDER 00-03Z. FORECAST EHI VALUES SUGGEST AN ISOLATED SUPERCELL POSSIBLE...PRIMARILY IN KIT CARSON/CHEYENNE COUNTIES OF COLORADO. FRIDAY...ANTICIPATE AN ACTIVE SEVERE WEATHER AFTERNOON AND EVENING OVER THE ENTIRE TRI STATE AREA. DRY LINE WILL SHARPEN UP ALONG THE COLORADO STATE LINE AND INITIATE THUNDERSTORMS AS CAP WEAKENS IN THE AFTERNOON. A SUPERCELL CANNOT BE RULED OUT ANYWHERE IN THE AREA...BUT BEST POTENTIAL WILL EXIST SOUTH OF INTERSTATE 70. THUNDERSTORMS SHOULD CONGEAL INTO AN MCS AS IT MOVES EAST THROUGH THE OVERNIGHT HOURS. SATURDAY...GFS AND ETA FORECASTING WEAK BACKDOOR FRONT/OUTFLOW BOUNDARY TO SLIDE THROUGH THE FORECAST AREA. GFS STILL PLAGUED BY CONVECTIVE FEEDBACK ISSUES...BUT IN GENERAL AGREEMENT WITH THE ETA THAT ANOTHER VORTICITY MAXIMUM WILL MOVE THROUGH IN THE NORTHWEST FLOW ON SATURDAY. PLENTY OF INSTABILITY FORECAST WITH CAPE VALUES OF 500-1500 J/KG ACROSS THE AREA. THUNDERSTORMS COULD INITIATE OVER THE SOUTHWEST AREA ALONG CONVERGENCE ZONE ASSOCIATED WITH BOUNDARY...AND OVER THE NORTHEAST AREA ASSOCIATED WITH UPPER DISTURBANCE. FOR NOW...HAVE LEFT RATHER BROADBRUSHED SLIGHT CHANCES GOING FOR SATURDAY. SUNDAY...SYNOPTIC PATTERN HAS CHANGED VERY LITTLE. INSTABILITY RETURNS BY AFTERNOON/EVENING WITH MOIST SOUTHEAST FLOW AT THE SURFACE OVERLAID BY NORTHWEST FLOW ALOFT. PERSISTENCE WOULD DICTATE INCLUDING SLIGHT CHANCE FOR THUNDERSTORMS ONCE AGAIN. && .LONG TERM...(MONDAY THROUGH THURSDAY) STRONG TROUGH EXPECTED TO DIG INTO THE GREAT BASIN ON MONDAY AND THEN TRACK ACROSS THE NORTHERN ROCKIES TUESDAY AND WEDNESDAY. IT WILL SLOWLY LIFT OUT OVER THE NORTHERN PLAINS ON THURSDAY. ECMWF AND GFS NOW IN GOOD AGREEMENT ON STRENGTH AND TIMING OF THE SYSTEM. THE CENTRAL HIGH PLAINS WILL BE UNDER A SOUTHWEST FLOW ALOFT AND MOIST/SOUTHERLY FLOW AT THE SURFACE FOR THE ENTIRE LONG TERM PERIOD. FORECAST CHALLENGE WILL BE TO IDENTIFY INITIATING MECHANISMS FOR CONVECTION. DAYTIME HEATING OVER THE HIGHER TERRAIN OF COLORADO WILL BE ONE SUCH MECHANISM ALMOST EVERY DAY...AS 850 TEMPERATURES FORECAST TO BE IN THE UPPER 20S CELSIUS THROUGH THE PERIOD. CAP STRENGTH WILL BE A LIMITING FACTOR ON MONDAY...AND POSSIBLY TUESDAY...AS 700 MB TEMPERATURES WILL BE NEAR 15C WHICH MAY BE STRONG ENOUGH TO SUPPRESS CONVECTIVE INITIATION ALTOGETHER. STILL...CONVECTION HAS BEEN KNOWN TO INITIATE OVER THE HIGH PLAINS WITH 700 MB TEMPERATURES AS HIGH AS 20C...AND WITH THE PERSISTENT MOIST UPSLOPE FLOW WILL CARRY SLIGHT CHANCES FOR THUNDERSTORMS. COLD FRONT ASSOCIATED WITH UPPER SYSTEM WILL BEGIN TO APPROACH FROM THE NORTH LATE IN THE PERIOD...WEDNESDAY OR THURSDAY...AND WILL GET HUNG UP SOMEWHERE OVER THE CENTRAL/NORTHERN PLAINS AS IT PARALLELS THE UPPER FLOW. THE BOUNDARY WILL BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT...SO CONTINUING SLIGHT CHANCES SEEMS WARRANTED. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. && JDK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1045 AM MDT THU JUN 3 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER EASTERN COLORADO AFTER 3 PM MDT AND MOVE EAST INTO WESTERN KANSAS AND EXTREME SOUTHWEST NEBRASKA DURING THE EVENING. SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. AN ISOLATED TORNADO WILL ALSO BE POSSIBLE...MAINLY WEST OF THE KANSAS-COLORADO BORDER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS EACH AFTERNOON AND EVENING AS A MOIST SOUTHEAST FLOW AT THE SURFACE INTERACTS WITH WEAK UPPER LEVEL DISTURBANCES MOVING OVER THE CENTRAL HIGH PLAINS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...MAINLY WEST OF THE KANSAS-COLORADO BORDER AFTER 4 PM MDT. MCGUIRE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GOODLAND KS 217 PM MDT THU JUN 3 2004 COZ090>092-040300- CHEYENNE CO-KIT CARSON-YUMA- 217 PM MDT THU JUN 3 2004 THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR EXTREME EASTERN COLORADO UNTIL 9 PM MDT. THE FOLLOWING COLORADO COUNTIES ARE INCLUDED IN THE WATCH...YUMA...KIT CARSON...AND CHEYENNE. A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR TORNADOES TO DEVELOP. NOW IS THE TIME TO REVIEW WEATHER SAFETY RULES. IF SEVERE WEATHER IS OBSERVED...OR A WARNING IS ISSUED...SEEK SHELTER IMMEDIATELY. MENTZER
The Goodland radar (KGLD), 103 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
10 hail. Local standard time, as filed.
Patrol car windshield broken.
East side of town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, June 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5402281, 5402282, 5402283, 5402284, 5402285, 5402286, 5402287, 5402288, 5402289, 5402290.